Lake-Effect Snow, Wyoming
- When
- December 11, 11:00 PM EST to December 13, 9:00 AM EST
- Where
- Wyoming forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 42.702, -78.224 (the zone’s center; the record gives no point)
|Off Lake Erie, lake effect snow was enhanced by upslope flow along the Chautauqua Ridge in Chautauqua County, the Boston Hills of southern Erie County, and the higher terrain of Wyoming County. There was also a strong upstream connection to Lake Huron at times Tuesday night, which focused primarily on Chautauqua County.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A general snow across the region was enhanced by the Great Lakes before transitioning to lake effect snow bands east and southeast of the lakes.|Off Lake Erie, lake effect snow was enhanced by upslope flow along the Chautauqua Ridge in Chautauqua County, the Boston Hills of southern Erie County, and the higher terrain of Wyoming County. There was also a strong upstream connection to Lake Huron at times Tuesday night, which focused primarily on Chautauqua County. The lake effect snow taper off and ended by late Wednesday. Specific snowfall reports included: 17 inches at Perrsyburg; 16 inches at Colden and Sardinia; 14 inches at Findley Lake; 13 inches at Forestville; 12 inches at Little Valley, Glenwood, Rochester and Mayville; 11 inches at Webster; 10 inches at Randolph and Jamestown; 9 inches at Rochester Airport; and 8 inches at Brockport, Warsaw, Allegany and Frewsburg.|Off Lake Ontario, synoptic snow became lake enhanced on Tuesday and Tuesday night, before transitioning to purely lake effect snow by late Tuesday night through Wednesday. A robust lake effect snow plume was centered on the Tug Hill under a westerly flow with snowfall rates exceeding 2 inches per hour. Overnight, winds became northwest and pushed this band to the south, breaking it apart into multi-bands on a northwest flow. The impacts late Tuesday night into Wednesday were primarily from Wayne County east through Oswego County, with an upstream connection to the Georgian Bay at times. The lake effect snow ended Wednesday night. Snowfall amounts were generally highest toward the southeast corner of Lake Ontario, which saw the most persistent lake enhancement of snowfall. Specific snowfall reports included: 30 inches at Redfield; 21 inches at Lacona; 19 inches at Osceola and Pulaski; 18 inches at Constableville and Fulton; 16 inches at Lorraine; 15 inches at Hooker; 14 inches at Mannsville; 13 inches at Palermo; 12 inches at Carthage and Conquest; 11 inches at Minetto, Sodus, Marion, Highmarket and Port Leyden; 10 inches at Watertown; 9 inches at Walworth; and 8 inches at Redwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 11, 9:39 PM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
939 PM EST Mon Dec 11 2017
.SYNOPSIS...
Strengthening low pressure system over the Upper Midwest will cross
the Lower Great Lakes bringing a period of widespread snowfall into
Tuesday. Arctic air filtering in behind this system cold front will
bring a prolonged period of lake enhanced and lake effect snow south
and southeast of both lakes Tuesday night through Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Tonight, warm air advection ahead of a strengthening low pressure
system in the Ohio Valley will result in widespread light snow
spreading across the lower lakes from west to east. Snowfall
accumulations from this initial round appears to be on the light
side with 1-3 inches possible by sunrise. An additional 1-2 inches
of widespread snowfall will be possible Tuesday as the low slowly
crosses the region. The highest amounts will likely be found on the
south facing slope of the Tug hill east of lake Ontario where
southerly upslope flow will aid in producing slightly higher
amounts. The passage of this system and its cold front will usher in
a significantly colder air mass Tuesday afternoon. 850mb
temperatures will drop rapidly from -5C to -16C by Tuesday evening.
This Arctic airmass combined with moisture wrapping around the
backside of the low will aide in the development of lake enhanced
and lake effect snows south and southeast of both lakes Tuesday
night.
Temperatures wise, ahead of the cold front expect highs to top out
in the 30s before rapidly drop back in the 20s with snow and blowing
snow likely as winds strengthen behind the cold front.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A complex scenario will continue to unfold Tuesday night and
Wednesday, with wrap around snow and lake enhancement increasing.
From a synoptic standpoint, a surface low will continue to deepen
across northern New England and southeast Quebec as a deep mid level
trough closes off into a sharp closed low. The deepening system to
our east will allow for deep wrap around moisture to move back into
our region Tuesday night along and behind a secondary cold front.
Wrap around/upslope snow will continue to support a general,
widespread light snow across much of the region.
Lake enhancement and upslope flow will play an important role in the
placement of the heavier snow amounts during this period. 850mb
temps plummet to around -16C. With the strong cold advection, the
favorable dendritic crystal growth zone will descend down into the
lowest 5K feet of the column by Wednesday morning, which is a
favorable setup for lake enhancement as the dendritic crystal growth
zone is seeded by light synoptic snow from above, setting up a
seeder/feeder mechanism.
Off Lake Erie...
Farther removed from the synoptic system, this will be a little more
of a pure lake effect scenario by later Tuesday night and Wednesday.
With this in mind, and in collaborating with our neighbors to the
west and south, we have called this warning area a lake effect snow
warning. Lake enhanced upslope flow will continue Tuesday night and
Wednesday morning along the Chautauqua Ridge, with upslope also
extending into the Boston Hills of southern Erie County, and the
higher terrain of Wyoming County. There will also be a strong
upstream connection to Lake Huron at times Tuesday night, which will
focus primarily on Chautauqua County.
In northwest flow cases, the higher amounts focus along the higher
terrain just inland from the lake, where 10-15 inches storm total
may occur from tonight through Wednesday evening. If the strong Lake
Huron connection verifies, local amounts may approach 20 inches
across the higher terrain in western Chautauqua County. Amounts will
be considerably lower along the Lake Erie shore without the benefit
of upslope flow. Amounts will also drop off quickly moving inland
from central Cattaraugus County across Allegany County.
Off Lake Ontario...
Wrap around snow and possibly a deformation zone will become lake
enhanced Tuesday night and Wednesday from the Rochester area east to
Oswego County. The boundary layer flow will average about 300
degrees during most of the lake enhancement, which should direct
most of the lake enhancement from the east side of Rochester
eastward to Oswego County, with less lake enhancement west of
Rochester. The greatest snowfall rates are likely to be from late
Tuesday evening through Wednesday morning when the lake enhancement
peaks, with snowfall rates slowly decreasing Wednesday afternoon as
the deeper synoptic scale moisture pulls away.
A larger portion of the snow in this area will be synoptic in
nature, with lake enhancement towards the second half of the event.
With this in mind, went with a Winter Storm Warning in this area.
Expect storm totals of 9-14 inches over the two day period.
East of Lake Ontario it will be purely a synoptic event for
Jefferson and Lewis Counties. The highest totals will be across the
Tug Hill Plateau, which will initially get southerly upslope flow
tonight and Tuesday, then northwest upslope flow Tuesday night and
Wednesday. This should allow totals of 10-16 inches for the Tug
Hill. Elsewhere across Jefferson and Lewis counties, expect more on
the order of 6-10 inches storm total.
It will become quite windy later Tuesday night and Wednesday as the
low deepens to our east. Expect gusts of 30-40 mph to be common
across the entire area, with the strongest winds southeast of Lakes
Erie and Ontario. Temperatures dropping into the teens will allow
the snow to be powdery, with significant blowing and drifting snow
developing. Finally, the wind combined with colder temperatures will
drop wind chills into the single digits below zero Wednesday
morning.
Wednesday night and Thursday some lake effect snow will continue
southeast of the lakes, with additional light to moderate
accumulations possible. This will gradually taper off later Thursday
and Thursday night as inversion heights lower some, and boundary
layer flow becomes more light and disorganized. A weak clipper
passing to our south may bring some general light snow mainly south
of the Thruway Thursday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Latest 12Z guidance has trended considerably colder across all
models as compared to the last couple of days. All of the models
are trending deeper with the longwave trough over the eastern U.S.
during the second half of the week, such that even though the trough
will still weaken this weekend, temperatures are now progged to only
warm to the mid 30s at most by Sunday. Otherwise, readings should
remain near or below freezing for Friday and Saturday.
Regarding precipitation, we will remain in an unsettled pattern as a
series of fast-moving low-pressure systems are expected to impact
the area. Given the fast-moving nature of the systems within the de-
amplifying pattern, significant timing differences exist between
models, and confidence in specific timing and location of
precipitation is low at this time. However, with two systems likely
affecting the region, one Friday night/Saturday and a second
Sunday/Sunday night, snow showers can be expected, with minor
accumulations possible Friday night into Saturday morning. Depending
on the track of the second system, we may see mixed precipitation on
Sunday, however if the the colder trend in the models continues,
this may end up staying all snow.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Mainly VFR/MFR conditions are in place this evening ahead of an
approaching low pressure system.
Tonight, the main area of light snow will overspread the region from
western NY around 02/03Z to the North Country by 05/06Z. Conditions
will widely deteriorate to MVFR with the onset of snow, and will
continue to devolve into IFR CIGS/VSBYS by early Tuesday morning.
Expect mainly IFR conditions will persist through the day Tuesday as
the surface low tracks across the forecast area and colder air and
northerly upslope flow develops behind the low.
Outlook...
Wednesday...Widespread IFR in periods of snow.
Thursday and Saturday...Areas of MVFR/IFR with snow showers likely.
&&
.MARINE...
Deepening low pressure system will track eastward from the Upper
Midwest to the lower Great Lakes by Tuesday. Winds will rapidly
increase in the wake of this system cold front Tuesday through
Thursday prompting a prolonged period of Small Craft Advisory
conditions areawide.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 7 PM EST Wednesday for NYZ003>008.
Winter Weather Advisory until 1 PM EST Wednesday for NYZ001-
002-010-011-013-014-021.
Lake Effect Snow Warning until 7 PM EST Wednesday for NYZ012-
019-020-085.
MARINE...Small Craft Advisory from 4 AM Tuesday to 1 AM EST Thursday
for LEZ020-040-041.
Small Craft Advisory from 7 AM Tuesday to 4 AM EST
Thursday for LOZ042-043.
Small Craft Advisory from 10 AM Tuesday to 7 PM EST
Thursday for LOZ044-045.
&&
SYNOPSIS...AR
NEAR TERM...AR/CHURCH
SHORT TERM...HITCHCOCK
LONG TERM...WOOD
AVIATION...CHURCH
MARINE...ARHazardous Weather Outlook National Weather Service Buffalo NY 117 PM EST Mon Dec 11 2017 NYZ003>008-121830- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 117 PM EST Mon Dec 11 2017 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010-011-013-014-021-121830- Niagara-Orleans-Northern Erie-Genesee-Livingston-Ontario-Allegany- 117 PM EST Mon Dec 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-121830- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 117 PM EST Mon Dec 11 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 117 PM EST Mon Dec 11 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
The national radar mosaic for the moment the first event began.
6 winter storm, 4 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731113, 731114, 731115, 731116, 731107, 731108, 731109, 731110, 731111, 731112.